Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 6, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 3, 2003, 5:05 PM EDT for Fulton County, New York. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2003, 5:05 PM EDT (21:05 UTC)
- Expired
- Aug 3, 2003, 7:00 PM EDT
- In force
- 115 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Fulton County, NY
The radar
The Albany radar (KENX), 66 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 032107 FFWALY NYC035-032300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 505 PM EDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEAST FULTON COUNTY IN EASTERN NEW YORK * UNTIL 700 PM EDT * AT 459 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN EAST CENTRAL FULTON COUNTY. * LOCATIONS IN THE WARNING INCLUDE...BLEECKER...BROADALBIN... CRANBERRY CREEK...GLOVERSVILLE AND MAYFIELD LAW ENFORCEMENT PERSONNEL REPORT 3 TO 4 FEET OF STANDING WATER ON COUNTY HIGHWAY 107...BETWEEN STATE HIGHWAY 30 TO COUNTY HIGHWAY 126. DOPPLER RADAR ESTIMATED RAINFALL BETWEEN 3 AND 4 INCHES OF RAINFALL HAS FALLEN IN SOUTHEAST FULTON COUNTY WITH THIS STORM...AND THE RAIN CONTINUES UP TO AN INCH OR MORE PER HOUR. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE ADDITIONAL FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 4319 7418 4300 7414 4300 7435 4314 7447
1 follow-up statement
000 WGUS71 KALY 032251 FFSALY NYC035-032315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 650 PM EDT SUN AUG 3 2003 ...THE FLASH FLOOD WARNING CANCELLED FOR SOUTHEASTERN FULTON COUNTY HAS BEEN CANCELLED... THE STORMS THAT BROUGHT VERY HEAVY RAIN TO SOUTHEAST FULTON COUNTY...HAS FINALLY LEFT THE COUNTY. DOPPLER RADAR ESTIMATED THAT UP TO AROUND 4 INCHES OF RAIN HAS FALLEN IN SOME LOCALITIES. STREET FLOODING WAS REPORTED IN THE TOWNS OF PERTH AND JOHNSTOWN. MORE SHOWERS AND STORMS ARE POSSIBLE THIS EVENING...BUT THE THREAT OF ADDITIONAL FLOODING HAS GREATLY DIMINISHED.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 3, 2:30 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT SUN AUG 3 2003 POSTING OF GUIDANCE STILL NOT COMPLETE FROM NCEP. .DISCUSSION...WET WEATHER PATTERN WILL CONTINUE WITH PERIODS SHOWERS/TSTMS. PERSISTENT UPPER LOW OVER EASTERN GREAT LAKES WILL CONTINUE TO CIRCULATE UPPER SHORT WAVES ACROSS THE REGION. THIS WILL BRING BANDS OF CONVECTION. IN ADDITION WITH UNSTABLE AND VERY MOIST AIRMASS WILL ALSO SEE DAYTIME HEATING THUNDERSTORMS BETWEEN THESE CONVECTIVE BANDS. SO IT WILL NOT BE A CONTINUOUS RAIN ACROSS THE ENTIRE CWA...BUT PINNING DOWN EXACT TIMES OF ANY SPOT SEEING RAIN IS NOT POSSIBLE. WARM FRONT LIFTED NORTH OF CWA PUTTING US IN WARM SECTOR OF MOIST AIR. DEWPOINTS IN LOWER 70S, SO ANY LIFTING MECHANISM... HEATING ...SHORT WAVE PASSING ACROSS AREA...FRONTAL PASSAGE...WILL BRING ABOUT SHOWERS/TSTMS. EXPECT COLD FRONT ON MONDAY (WHICH IS NOT REALLY COLDER BUT A BIT DRYER AIR) WILL KICK MORE NUMEROUS CONVECTION DURING THE DAY...AIDED BY ANY SUNSHINE IN THE CWA. CYCLONIC FLOW AROUND UPPER LOW AS IT LIFTS NORTHWARD THROUGH THE EASTERN GREAT LAKES WILL KEEP THIS WEATHER PATTERN FOR MOST OF THE WEEK...BUT IT LOOKS LIKE A CHANGE IS IN STORE FOR LATE IN THE WEEK OR OVER THE WEEKEND. .HYDROLOGIC STATUS... UNSETTLED MOIST AND UNSTABLE WEATHER PATTERN WILL CONTINUE INTO MOST OF THE WEEK. HYDRO PROBLEMS MAY ARISE QUICKLY...DEPENDING ON LOCATION OF CONVECTIVE BANDS/AND ANY TRAINING. FILTRATION RATE OF THE SOIL IS HIGH THIS TIME OF THE YEAR...BUT WITH THE HEAVY RAINFALL EVENTS OVER THE PAST WEEK...NOT TOO MUCH RESERVE LEFT. BOTTOM LINE...ENTIRE CWA WILL BE AN AREA OF CONCERN...ESPECIALLY FOR FLASH FLOODING EVENTS. .ALY...NONE. LAB
Hazardous weather outlook, Aug 3, 4:14 AM EDT, 12 hours 51 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-030815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 414 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...THERE IS A THREAT OF THUNDERSTORMS THIS AFTERNOON...ESPECIALLY ACROSS NORTHERN NEW YORK. THUNDERSTORMS MAY CONTAIN BRIEF PERIODS OF HEAVY RAIN CAUSING FLASH FLOODING. AT THIS TIME SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THOUGH SEVEN... WITH AN UPPER LEVEL DISTURBANCE ANCHORED OVER THE NORTHEAST...THE WEATHER WILL REMAIN UNSETTLED FOR THE NEXT FEW DAYS. WITH UNSETTLED WEATHER...THERE COULD BE THE THREAT OF THUNDERSTORMS DURING THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 3, 2:25 PM EDT, 2 hours 40 minutes before
CTZ001-013-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 225 PM EDT SUN AUG 3 2003 ...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY... AT 225 PM EDT DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 5 MILES EAST OF NEW MILFORD...MOVING NORTHEAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR... NEW PRESTON AT 230 PM EDT... BETHLEHEM VILLAGE AT 240 PM EDT... BANTAM AT 245 PM EDT... THOMASTON AND LITCHFIELD AT 255 PM EDT... TERRYVILLE AT 300 PM EDT... TORRINGTON AT 310 PM EDT... RAINFALL WITH THESE THUNDERSTORMS COULD LOCALLY EXCEED ONE INCH. THIS TYPE OF RAINFALL COULD RESULT IN PONDING OF WATER ON ROADWAYS...QUICK RISES ON SMALL CREEKS AND LOCALIZED FLOODING IN POOR DRAINAGE AREAS.
Special weather statement, Aug 3, 3:22 PM EDT, 1 hour 43 minutes before
CTZ001-013-031945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 322 PM EDT SUN AUG 3 2003 ...A STRONG THUNDERSTORM REMAINS IN LITCHFIELD COUNTY... AT 322 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER THOMASTON...OR 8 MILES WEST OF BRISTOL...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR...NEW HARTFORD BY 345 PM EDT. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE LITCHFIELD...OAKVILLE...TERRYVILLE AND THOMASTON. RAINFALL FROM THIS THUNDERSTORM COULD EASILY EXCEED ONE INCH...RESULTING IN PONDING OF WATER ON ROADWAYS...SIGNIFICANT RISES ON SMALL CREEKS AND LOCALIZED URBAN FLOODING.
Special weather statement, Aug 3, 3:39 PM EDT, 1 hour 26 minutes before
NYZ039-041-050-032015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 339 PM EDT SUN AUG 3 2003 ...A STRONG THUNDERSTORM IN SARATOGA AND FULTON COUNTIES... AT 339 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER PERTH...OR 4 MILES NORTH OF AMSTERDAM...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE HAIL...FREQUENT LIGHTNING...AND TORRENTIAL RAIN...WILL BE NEAR...BROADALBIN AT 345 PM EDT...GALWAY AT 355 PM EDT...FAYVILLE AT 400 PM EDT...ROCK CITY FALLS AT 410 PM EDT... PORTER CORNERS AND EDINBURG AT 415 PM EDT. THIS STORM COULD PRODUCE BETWEEN ONE HALF AND AN INCH OF RAINFALL IN A VERY SHORT TIME. THIS TYPE OF RAINFALL WOULD PRODUCE PONDING OF WATER...QUICK RISES ON SMALL STREAMS AND POSSIBLY LOCALIZED URBAN STREAM FLOODING.
Special weather statement, Aug 3, 4:26 PM EDT, 39 minutes before
NYZ060-061-032100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 426 PM EDT SUN AUG 3 2003 ...STRONG THUNDERSTORMS IN COLUMBIA COUNTY... AT 426 PM EDT DOPPLER WEATHER RADAR INDICATED A LARGE CLUSTER OF LOCALLY STRONG THUNDERSTORMS 2 MILES WEST OF LIVINGSTON...OR 6 MILES SOUTHEAST OF CATSKILL...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR...CLAVERACK AND HUDSON AT 440 PM EDT... STOTTVILLE AT 445 PM EDT...PHILMONT AT 450 PM EDT... CHATHAM AT 500 PM EDT. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE CLERMONT...ELIZAVILLE AND LIVINGSTON. RAINFALL WITH THESE STORMS WILL LOCALLY EXCEED AN INCH OF RAIN AND PRODUCE PONDING OF WATER ON ROADWAYS...SHARP RISES ON CREEKS AND POSSIBLE URBAN FLOODING.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:24 PM EDT | Flash Flood Warning | ALY | Columbia, Greene | 3 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.